Minnesota, 2015

Tornado in Minnesota, June 22, 2015

June 22, 2015 · NWS FGF · 1 event in 1 county or zone

A line of showers and thunderstorms tracked from central North Dakota into portions of northwest Minnesota, with the strongest storms traveling along the highway 200 corridor. There were several bowing segments which produced strong winds and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of showers and thunderstorms tracked from central North Dakota into portions of northwest Minnesota, with the strongest storms traveling along the highway 200 corridor. There were several bowing segments which produced strong winds and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 21, 10:30 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 21, 10:30 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1130 PM CDT SUN JUN 21 2015

.UPDATE...
ISSUED AT 1051 PM CDT SUN JUN 21 2015

STORMS HAVE INTENSIFIED OVER THE LAST HOUR...BASED ON THAT SPC
ISSUED A SEVERE THUNDERSTORM WATCH. SAME IDEAS DISCUSSED IN
PREVIOUS AFD HOLD...STRONG DEEP LAYER SHEAR COMBINED WITH SOME
INSTABILITY ENOUGH TO PRODUCE A FEW STRONGER STORMS CAPABLE OF
DAMAGING WIND GUSTS. SAME ENVIRONMENT WILL REMAIN ACROSS THE FA
WITH THE NEXT UPPER WAVE TOWARD SUNRISE...LIKELY THE SAME OUTCOME
(IF CONVECTION HOLDS TOGETHER ACROSS THE NORTHERN EDGE OF THE
SECONDARY CONVECTIVE SYSTEM).

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 304 PM CDT SUN JUN 21 2015

FCST THINKING ON TRACK. INITIAL SUPERCELLS DEVELOPING IN ERN MT
AND FAR NW ND IN AREA OF DEEP LAYERED SHEAR WITH ASSOCIATED SHORT
WAVE. THESE STORMS WILL MOVE EAST AND DEVELOP SOUTH AS IT MOVES
INTO WRN ND AND THEN INTO CNTRL ND LATE AFTN/EARLY EVENING. MAIN
THREAT WILL EVOLVE INTO A SQUALL LINE WITH WIND POTENTIAL AS IT
MOVES INTO PARTS OF ERN ND LATE EVENING/OVERNIGHT. EXACTLY
WHERE/WHEN THIS HAPPENS IS AS USUAL UNCERTAIN. MAIN EMPHASIS AFTER
MIDNIGHT SEEMS TO TRANSITION A BIT INTO SOUTH DAKOTA WITH WIND
EVENT THAT WILL TRANSLATE INTO CNTRL/SRN MN. PREV FCST WAS PRETTY
GOOD WITH THIS AND ONLY MINOR TWEEKS NEEDED. PRECIP CHANCES WILL
END MONDAY MORNING IN ERN ND AND IN NW MN IN THE AFTN AS SOME
SHOWERS REMAIN IN THE MOISTURE BEHIND THE SHORT WAVE.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 304 PM CDT SUN JUN 21 2015

ON TUESDAY GENERALLY DRY....BUT ENOUGH COOL AIR ALOFT COMBINED
WITH TEMPS CLOSE TO 80 IN THE NRN FCST AREA WILL BRING ISOLD CHC
OF STORMS. BETTER CHANCE COMES WEDNESDAY AS NEXT WAVE MOVES
THROUGH.

FOR WEDNESDAY THROUGH SUNDAY... SPLIT FLOW REMAINS ACROSS
NORTHAMERICA WITH NORTHERN STREAM OVER CENTRAL AND EASTERN CANADA
AND SOUTHERN STREAM OVER THE NORTHERN STATES. LONG WAVE PATTERN
AMPLIFIES THIS PERIOD WITH LONG WAVE RIDGE BUILDING OVER WESTERN
NORTH AMERICA AND TROUGH OVER EASTERN CANADA/GREAT LAKE STATES.

THE ECMWF WAS THE FASTER SOLUTION COMPARED TO THE GFS THROUGH THE
PERIOD. HOWEVER THE ECMWF WAS TRENDING FASTER OVER THE LAST COUPLE
RUNS WHILE THE GFS WAS TRENDING SLOWER. WILL BLEND THE ECMWF AND
GFS. UPPER AIR PATTERN EXPECTED TO AMPLIFY AFTER A SHORT WAVE DIGS
INTO THE CENTRAL US ON FRI NIGHT/SAT.

HIGH TEMPS WERE DECREASED ABOUT TWO DEGREES FOR THU. LITTLE CHANGE
FOR FRI AND SAT AND HIGH TEMPS INCREASED ONE TO TWO DEGREES FOR SUN
COMPARED TO THIS MORNINGS FORECAST PACKAGE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1130 PM CDT SUN JUN 21 2015

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION OVERNIGHT.
MAINLY VFR CIGS/VSBY...BUT COULD BE BRIEF PERIODS OF MVFR
CONDITIONS. GUSTY NORTHWEST WINDS ON MONDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...RIDDLE
LONG TERM...HOPPES/RIDDLE
AVIATION...TG
Hazardous weather outlook, Jun 21, 3:30 AM CST, 21 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT SUN JUN 21 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
430 AM CDT SUN JUN 21 2015

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT IN EASTERN NORTH DAKOTA AND PORTIONS OF WEST CENTRAL
MINNESOTA...

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT IN THE NORTHERN RED RIVER VALLEY AND PORTIONS OF
NORTHWEST MINNESOTA...

 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE ALONG AND WEST OF THE RED RIVER
VALLEY AFTER 7 PM AND CONTINUE THROUGH TONIGHT. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS. A LARGER MORE INTENSE
COMPLEX OF THUNDERSTORMS MAY MOVE ACROSS THE EXTREME SOUTHERN RED
RIVER VALLEY AFTER MIDNIGHT...WITH DAMAGING WINDS AND HEAVY RAIN
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY NIGHT AND WEDNESDAY
AND AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 21, 10:20 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1120 PM CDT SUN JUN 21 2015

NDZ029-038-220515-
BARNES ND-STEELE ND-
1120 PM CDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEELE AND NORTHEASTERN
BARNES COUNTIES UNTIL 1215 AM CDT...

AT 1119 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DAZEY...OR 15 MILES NORTH OF VALLEY CITY...MOVING NORTHEAST AT
40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SIBLEY AROUND 1130 PM CDT.
  LUVERNE AROUND 1135 PM CDT.
  PILLSBURY AROUND 1140 PM CDT.
  HOPE AND COLGATE AROUND 1150 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4724 9810 4724 9796 4731 9796 4746 9764
      4725 9747 4724 9751 4724 9770 4717 9771
      4702 9811 4718 9824
TIME...MOT...LOC 0419Z 240DEG 35KT 4714 9808

HOPKINS
Special weather statement, Jun 21, 10:26 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1126 PM CDT SUN JUN 21 2015

NDZ027-029-030-220530-
STEELE ND-GRAND FORKS ND-TRAILL ND-
1126 PM CDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRAILL...STEELE AND
SOUTHERN GRAND FORKS COUNTIES UNTIL 1230 AM CDT...

AT 1125 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF GOLDEN
LAKE TO NEAR HOPE...AND MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  NORTHWOOD AND HATTON AROUND 1140 PM CDT.
  ROSEVILLE AROUND 1145 PM CDT.
  MAYVILLE...PORTLAND AND HOLMES AROUND 1150 PM CDT.
  THOMPSON...CUMMINGS AND MERRIFIELD AROUND 1200 AM CDT.
  BUXTON AND REYNOLDS AROUND 1205 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4787 9709 4746 9708 4728 9788 4770 9788
TIME...MOT...LOC 0425Z 242DEG 48KT 4765 9778 4735 9776

HOPKINS
Special weather statement, Jun 21, 11:38 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1238 AM CDT MON JUN 22 2015

MNZ003-NDZ039-220615-
CLAY MN-CASS ND-
1238 AM CDT MON JUN 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY AND EASTERN CASS
COUNTIES UNTIL 115 AM CDT...

AT 1237 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ARTHUR TO NEAR
CASSELTON TO NEAR LEONARD...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  MAPLETON AROUND 1245 AM CDT.
  WEST FARGO AND PROSPER AROUND 1250 AM CDT.
  HORACE...HARWOOD...DAVENPORT...ARGUSVILLE AND BROOKTREE PARK AROUND
1255 AM CDT.
  FARGO...KINDRED...REILE'S ACRES...FRONTIER...PRAIRIE ROSE AND
BRIARWOOD AROUND 100 AM CDT.
  MOORHEAD...OAKPORT...GEORGETOWN...NORTH RIVER AND KRAGNES AROUND
105 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHWESTERN MINNESOTA AND SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4714 9654 4686 9651 4664 9662 4663 9736
      4684 9726 4714 9728
TIME...MOT...LOC 0537Z 267DEG 37KT 4707 9719 4685 9718 4662 9731

TG
Special weather statement, Jun 22, 12:11 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
111 AM CDT MON JUN 22 2015

MNZ002-003-022-027-220700-
CLAY MN-NORMAN MN-MAHNOMEN MN-WEST BECKER MN-
111 AM CDT MON JUN 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NORMAN...NORTHERN
CLAY...NORTHWESTERN BECKER AND WESTERN MAHNOMEN COUNTIES UNTIL 200 AM
CDT...

AT 111 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF HENDRUM TO
NEAR FELTON TO NEAR OAKPORT...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  FELTON AROUND 115 AM CDT.
  ADA AND BORUP AROUND 120 AM CDT.
  TWIN VALLEY AND SYRE AROUND 135 AM CDT.
  ULEN...GARY...HITTERDAL AND FLOM AROUND 140 AM CDT.
  FAITH AND WAUKON AROUND 145 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHWESTERN MINNESOTA AND SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4695 9606 4685 9678 4688 9678 4688 9677
      4689 9677 4692 9676 4692 9675 4693 9676
      4706 9668 4728 9681 4748 9597 4726 9588
TIME...MOT...LOC 0611Z 250DEG 40KT 4724 9668 4709 9659 4694 9669

TG

The radar

The Fargo/Grand Forks radar (KMVX), 105 km away, was scanning. The volume nearest the first event began at 07:26 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Mahnomen

When
June 22, 1:26 AM CST to 1:27 AM CST
Where
Mahnomen County, 1.46 mi SSE of Mahnomen
Rating
EF1
Path length
0.23 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
47.300, -95.970

A tornado tracked across southern portions of the city of Mahnomen, where it ripped roofing off of a maintenance shed, lifted and tipped a parked semi trailer, slid parked vehicles, and destroyed a small wooden shed. Flying debris impacted and damaged additional vehicles and structures near the casino. Peak wind speeds were estimated at 95 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyThe tornado archive for Minnesota, 2015Warnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575189.